Alert archive / West Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 57, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 15, 2016, 6:57 PM EDT for Braxton County, Gilmer County, West Virginia. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2016, 6:57 PM EDT (22:57 UTC)
- Expired
- Aug 15, 2016, 8:45 PM EDT
- In force
- 108 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
376
WGUS51 KRLX 152257
FFWRLX
WVC007-021-160045-
/O.NEW.KRLX.FF.W.0057.160815T2257Z-160816T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT MON AUG 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL GILMER COUNTY IN NORTH CENTRAL WEST VIRGINIA...
NORTH CENTRAL BRAXTON COUNTY IN NORTH CENTRAL WEST VIRGINIA...
* UNTIL 845 PM EDT
* AT 651 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
VERY HEAVY RAIN ACROSS THE WARNED AREA AND INDICATED UP TO TWO
INCHES OF RAIN HAS ALREADY FALLEN. ADDITIONAL SIGNIFICANT RAINFALL
AMOUNTS ARE POSSIBLE IN THE WARNED AREA THROUGH 730 PM. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SAND FORK AND STOUTS MILLS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3896 8066 3890 8061 3888 8064 3882 8077
3883 8082 3899 8069
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:36 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 2:36 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Charleston WV 236 PM EDT MON AUG 15 2016 .SYNOPSIS... Cold front nearly stationary across Western Ohio, as high pressure lingers off East Coast. The cold front moves through Wednesday, followed by another over the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 235 PM Monday... Still looks like an increase in coverage of shra/tsra this afternoon and evening as vort max tracks out of the S Appalachians and thru the area. Some of the storms could be on the strong side given the increase in flow aloft with a hint of low level shear. Damaging winds would be the primary hazard. Have continued with likely pops later this afternoon and evening to track this disturbance thru the area. Given the high PWATS...downpours could produce localized flash flooding but not enough coverage concerns for a flash flood watch attm. The most vulnerable areas remain across SE OH and N WV where 1 hr guidance is lowest. The aforementioned vort max will shift N out of the area by 03z with clearing overnight. Patchy dense river valley fog is possible over any locales that receive rain...however...low level flow will picking up quite a bit to perhaps confine it to the most sheltered valleys and hollows. Tuesday will feature a broad strengthening SW flow ahead of the approaching cold front. As such shra/tsra will be with us again...most notably across SE OH...close to the better forcing. It will be a gusty afternoon so despite temps in the low 90s...at least a breeze will be felt. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 235 pm Monday. A weak cold front crosses Tuesday night, with a good chance for showers and thunderstorms. A weak upper level short wave trough trailing behind the one that initially pushes the front through Tuesday night, crosses Wednesday, keeping the shower/thunderstorm going. The shower/thunderstorm chance decreases Wednesday night as the trailing short wave passes on to the east, with a slight chance through Thursday mainly on heating and moisture content still high, before a dry Thursday night ensues per weak surface high pressure building in. Temperatures and dew points close to previous package and latest guidance, bias corrected at night, with just about a 2C temperature difference in the low levels behind the front. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 235 pm Monday... Showers and thunderstorms Friday into Saturday will be mainly diurnally driven, with high pressure exiting to the east, and upper level light flow/ridging Friday. Models remain in good agreement on a stronger upper level short wave trough pushing a stronger cold front through the area Sunday. This may keep the shower/thunderstorm chance going Saturday night, with either the approach of the front and / or a wave ahead of it. Maintained likely pops from previous package for Sunday, followed by a trend toward drier and somewhat cooler weather early next week. Temperatures close to previous package and latest central guidance and model guidance blends. Very warm weather early on gives way to cooler weather later in the period, with highs Sunday tempered by clouds and precipitation, and on Monday in the actual cooler air. Looking at a comfortably cool night for sleeping at last Monday night, day night. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 235 PM Monday... Scattered convection this afternoon and evening will result in IFR or worse vsby at times for any terminal that gets hit. Inserted a few hrs IFR tempo groups for KHTS/KCRW/KBKW centered on 21 to 22Z where confidence was highest as approaching upper levels system from the S results in a greater coverage of convection. Elsewhere...have VCTS for the remainder of the afternoon. Aforementioned system moves to the N this evening with some clearing tonight. Low level flow increases out of the SW 20 to 25 kts which will tend to mitigate dense river valley fog...even for terminals that receive rain. Did put some MVFR in overnight with best chance for IFR or worse fog at KEKN. Broad moderate SW flow on Tuesday will result in gusty winds around 20 kts in the afternoon with a cold front approaching SE OH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE...Medium ALTERNATE SCENARIOS: Showers and storms this afternoon and evening could cause brief IFR conditions if they go over any airfields. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z TUESDAY... Brief IFR conditions in sct showers and thunderstorms through Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/30 NEAR TERM...30 SHORT TERM...TRM LONG TERM...TRM AVIATION...30
Hazardous weather outlook, Aug 15, 3:51 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 351 AM EDT MON AUG 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 351 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KISTNER
In the hours before
Special weather statement, Aug 15, 2:02 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT MON AUG 15 2016
WVZ031-032-151900-
TAYLOR-HARRISON-
202 PM EDT MON AUG 15 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WESTERN
TAYLOR COUNTIES...
AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
LUMBERPORT...OR NEAR CLARKSBURG...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...GRAFTON...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...LUMBERPORT...ANMOORE...ENTERPRISE...FLEMINGTON...
VALLEY FALLS...DESPARD...WOLF SUMMIT...MCGEE...
TYGART LAKE STATE PARK...MEADOWBROOK...ROSEMONT AND MEADLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 116 AND 128.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 68 AND 82.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3943 8028 3939 8020 3941 8011 3939 8009
3939 8007 3928 7999 3921 8039 3926 8053
3937 8052 3945 8039
TIME...MOT...LOC 1801Z 244DEG 18KT 3933 8036
COOPERSpecial weather statement, Aug 15, 5:40 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT MON AUG 15 2016
KYZ105-WVZ005-013-024>026-152230-
LAWRENCE-BOONE-LOGAN-MINGO-WAYNE-LINCOLN-
540 PM EDT MON AUG 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAWRENCE...CENTRAL MINGO...WAYNE...SOUTHWESTERN BOONE...SOUTHWESTERN
LINCOLN AND LOGAN COUNTIES...
AT 539 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR TOMAHAWK TO HODE TO NEAR MOUNT
GAY-SHAMROCK TO NEAR MAN. MOVEMENT WAS NORTH AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...LOUISA...LOGAN...CHAPMANVILLE...MAN...FORT GAY...HOLDEN...
ULYSSES...KIAHSVILLE...RANGER...MOUNT GAY-SHAMROCK...CHARLEY...
GILL...EAST LYNN LAKE...CHIEF LOGAN STATE...SPURLOCKVILLE...HARTS...
DUNLOW...VAN AND HODE.
THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 13 AND 50.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3817 8267 3821 8229 3817 8204 3799 8169
3762 8190 3778 8221 3780 8237 3782 8238
3781 8240 3788 8242 3791 8247 3790 8247
3792 8248 3793 8250 3794 8249 3795 8250
3796 8253 3795 8258 3788 8261 3791 8272
TIME...MOT...LOC 2139Z 198DEG 28KT 3785 8264 3787 8240 3784 8219 3772
8196
23Local storm report, Aug 15, 5:55 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 3 NW PRUNTYTOWN 39.36N 80.11W
08/15/2016 TAYLOR WV 911 CALL CENTER
TREES REPORTED DOWN ALONG US 250. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER RLX1601290
MACLocal storm report, Aug 15, 5:56 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 NW PRUNTYTOWN 39.36N 80.11W
08/15/2016 TAYLOR WV 911 CALL CENTER
TREES REPORTED DOWN ALONG US 250. TIME ESTIMATED FROM
RADAR.
&&
CORRECTED EVENT
EVENT NUMBER RLX1601290
MACLocal storm report, Aug 15, 5:59 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG WILLIAMSON 37.67N 82.27W
08/15/2016 MINGO WV EMERGENCY MNGR
ONE TREE DOWN IN WILILAMSON.
&&
EVENT NUMBER RLX1601291
MACSpecial weather statement, Aug 15, 6:35 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 635 PM EDT MON AUG 15 2016 WVZ015-016-152330- KANAWHA-ROANE- 635 PM EDT MON AUG 15 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROANE AND NORTHEASTERN KANAWHA COUNTIES... AT 633 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PORTIONS OF NORTHEASTERN KANAWHA AND SOUTHEASTERN ROANE COUNTIES AND WERE MOVING NORTHEAST. LOCATIONS IMPACTED INCLUDE... CLENDENIN...AMMA...LEFT HAND AND TARIFF. THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 15 AND 32. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3845 8138 3850 8143 3866 8119 3859 8112 TIME...MOT...LOC 2233Z 237DEG 5KT 3851 8135 23
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:01 PM EDT | Special Weather Statement | RLX | Webster | 59 min |
| Aug 14, 8:15 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Aug 15, 2:02 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 58 min |
| Aug 15, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 49 min |
| Aug 15, 2:52 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 23 min |
| Aug 15, 5:40 PM EDT | Special Weather Statement | RLX | Lincoln, Logan, Wayne | 50 min |
| Aug 15, 5:54 PM EDT | Flash Flood Warning | RLX | Lewis | 111 min |
| Aug 15, 6:35 PM EDT | Special Weather Statement | RLX | Clay | 55 min |
Nearby
Flash Flood Warnings in West Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.